Hail, Milam
- When
- April 6, 4:40 PM CST
- Where
- Milam County, 0.69 mi N of Rockdale
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 30.660, -97.000
Nickel sized hail fell in Rockdale in Milam County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Nickel sized hail fell in Rockdale in Milam County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 6, 1:47 PM CST, 2 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 247 PM CDT Thu Apr 6 2023 ...New Long Term... .SHORT TERM... /Issued 135 PM CDT Thu Apr 6 2023/ /Rest of today through Friday Night/ Cloudy and cool conditions across North and Central Texas with temperatures in the 50s. Areas of rain and embedded thunder continue generally south Lampasas--Waco--Athens line. This activity will gradually continue creeping north and east, further into the forecast area. While the stalled surface front remains just south of the Gulf Coast, an elevated frontal boundary has planted itself from just south of the forecast area at 925 mb and a weaker boundary south of the Metroplex at 850 mb. Along with this, continued weak lift arrives overhead with disturbances in the southwest flow aloft, with better height falls expected overnight as an upper shortwave approaches from West TX. Areas of rain and occasional storms will continue to impact those primarily along and south of I-20 through tomorrow night. The most abundant moisture (PWATs ~1.5") will be contained to Brazos Valley, which will coincide with the greatest flooding potential primarily through the morning hours tomorrow. A fairly tight gradient of rainfall totals is expected across Central Texas along this corridor of higher moisture. Areas near/south of a line from Lampasas--Waco--Athens have a ~70% or greater chance of at least half an inch of rainfall, with significantly lower probabilities (~10-40%) of the same value positioned just north of the aforementioned line and south of I-20. Unfortunately, most of North Texas will fail to see more than 0.10" during this time frame, while the Brazos Valley sees totals in the 2-4" range. The overall flooding threat should be minor as soils were dry preceding the event and instability is lacking somewhat to produce more efficient rain rates. However, localized instances of flooding are possible across southern Central Texas, especially if training storms are able to set up. As always, take it slow, never drive into a flooded roadway, and check road conditions in advance. This pool of moisture will shift southward by midday Friday, and the better rain chances will gradually taper off along with it. Temperatures will top out once again in the mid 50s to mid 60s. Lingering showers and occasional thunder will continue into the overnight hours Friday night, but additional rainfall totals should be relatively light during this time. Lows Friday night will drop into the mid 40s/low 50s. Gordon && .LONG TERM... /NEW/ /Saturday through Thursday/ A few showers will linger east of the I-35 corridor early Saturday morning until a shortwave trough axis passes to the east. Subsidence behind the departing system will result in decreasing clouds Saturday with temperatures warming into the mid 60s to lower 70s. Relatively dry air and a light east to southeast wind Saturday night will allow temperatures to fall into the middle 40s to lower 50s, even though there should be plenty of lingering high clouds. A low amplitude ridge will translate across the state Easter morning ahead of another shortwave trough approaching from the west. Although high clouds associated with trough will linger through the day, temperatures will be slightly warmer with highs in the lower and middle 70s. While we have recently been advertising rain-free and warm weather early next week, the last couple of runs of both the GFS and ECMWF now build a high amplitude ridge across the Western states Monday and detach a trough from the northern branch of the jet stream. This trough is forecast to deepen into a closed low while dropping southeast across the Southern Plains. The good news is that should this pattern materialize, the Gulf will remain largely cut off, keeping the humidity down and the chance for severe weather low. However, mid and upper level moisture along with some large scale lift warrant at least a low chance (10-20%) for showers and storms, especially Monday. Neutral temperature advection and some solar heating will keep highs generally in the 70s and lows in the 50s Monday through Wednesday. The closed low will finally shift to the lower Mississippi Valley by Thursday while the ridge axis moves overhead. The combination of subsidence under the ridge and increasing low level warm air advection will help afternoon temperatures warm into the upper 70s and lower 80s. 79 && .AVIATION... /Issued 135 PM CDT Thu Apr 6 2023/ /18Z TAFS/ For D10... High clouds continue to stream overhead with E/NE winds around 10-15 kts. To the south, widespread rain with embedded thunder is gradually shifting northward through Central TX. Recent guidance continues to show the heaviest rain and greatest lightning potential remaining south of the Metroplex, however impacts are still expected tonight into the morning hours, with VCSH advertised ~23Z and -SHRA ~09Z. The lightning potential with this activity is low, but there is a decent enough potential to include a brief window from ~09-12Z. This threat will continue to be monitored, and if the greater threat remains south, may be removed entirely. Otherwise, MVFR cigs will continue through the day Friday with winds generally out of the NE 8-13 kts. For Waco...MVFR cigs were slower to move in than initially anticipated, with the shield of heavier rainfall and MVFR/IFR cigs contained to the Brazos Valley currently. This will continue to shift northward with deteriorated conditions persisting through at least midday tomorrow, before conditions gradually improve Friday night as this system makes its exit. Low end VFR cigs near FL050 will drop to MVFR around 21Z this afternoon as SHRA continues. This will be paired with an increased threat for lightning, so VCTS has been carried from 21Z-07Z. IFR cigs are anticipated overnight/early tomorrow morning, as recent guidance has slowed the arrival of these ceilings. Expect IFR impacts ~07Z, but this will continue to be monitored. Winds will remain generally out of the northeast ~8-13 kts with occasional gusts. Gordon && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 50 61 51 70 52 / 30 40 20 10 0 Waco 47 54 49 67 51 / 70 80 30 5 0 Paris 47 60 49 67 49 / 20 30 20 10 0 Denton 45 62 47 68 49 / 10 30 20 5 0 McKinney 47 61 48 68 50 / 20 40 20 10 0 Dallas 50 60 52 70 52 / 30 50 20 10 0 Terrell 48 58 49 68 51 / 50 60 30 10 0 Corsicana 49 57 50 68 53 / 70 70 30 5 0 Temple 47 56 47 68 51 / 80 80 30 5 0 Mineral Wells 46 63 47 71 48 / 20 30 20 5 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 250 PM CDT Thu Apr 6 2023 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071215- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 250 PM CDT Thu Apr 6 2023 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are possible along and south of I-20 this afternoon and tonight. A robust storm or two may produce small hail and frequent lightning. There is a potential for heavy rain and localized flooding across the Brazos Valley. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms are possible through early Saturday morning, mainly along and south of I-20. Portions of Central Texas including the Brazos Valley will have a potential to see heavy rainfall and localized flooding. A slight chance of thunderstorms will return to the region on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Fort Worth TX
527 PM CDT Thu Apr 6 2023
TXZ174-062300-
Milam TX-
527 PM CDT Thu Apr 6 2023
...A strong thunderstorm will impact portions of southern Milam
County through 600 PM CDT...
At 526 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alcoa Lake, or 10 miles southwest of Rockdale, moving northeast at 40
mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Rockdale, Cameron, Thorndale, Alcoa Lake, Milano, Hoyte, Hanover,
Minerva and Praesel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3047 9716 3060 9721 3092 9699 3076 9673
3058 9692 3046 9715
TIME...MOT...LOC 2226Z 216DEG 35KT 3054 9713
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
30The Ft Hood radar (KGRK), 37 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097606.